Painkiller Abuse | Futures of Palm Beach
Call now (866) 351-7588

Painkiller Abuse

Painkillers are often essential in some situations where pain would otherwise be unmanageable.
The majority of the effective painkillers available are opioid medications, which means there’s always a risk that using them will lead to abuse or addiction. In fact, many people who abuse street opioids like heroin got started with prescription painkillers.

However, getting clean is crucial, because short- and long-term use of painkillers can lead to a variety of physical and behavioral side effects. It’s also important to be able to identify the symptoms of abuse and overdose because knowing these signs could save your life or the life of someone you love.
An Introduction to Painkillers

Painkillers include both over-the-counter and prescription drugs that are designed to help people manage pain. OTC pain medications brands include drugs like ibuprofen, naproxen, and aspirin. Prescription painkillers include:

The most effective prescription painkillers on the market are opioids, which are extremely addictive and pose a major overdose risk, especially with stronger opioids like fentanyl and carfentanil. Use of these drugs has been steadily increasing over the past 25 years, and prescription opioid sales quadrupled between 1999 and 2014. Deaths from overdoses have similarly been on the rise in this time, and in 2016 alone, nearly 65,000 Americans died from drug overdoses.

Another huge problem with painkiller abuse is that people, and particularly young people, incorrectly assume that painkillers are safer because they’re prescribed by doctors. But painkillers can be just as addictive—if not more so—than other drugs, and just as dangerous if misused. Among prescription drug abusers, the largest demographic is young adults between the ages of 18 and 25.

Short and Long-Term Effects of Painkiller Abuse

Immediate effects

When first taking a painkiller, there is a near-immediate high and feelings of euphoria. Muscles will also relax and reaction time will decrease, which is why it’s so dangerous to drive when taking painkillers.

Short-term effects

Short-term side effects include anything from dizziness to feeling faint to drowsiness to constipation to nausea and vomiting.

Long-term effects

The long-term effects of painkiller abuse are severe, highly varied, and possibly even fatal. Here’s a list of some of the more common physical and psychological effects:

  • Depression, anxiety, paranoia, and mood swings
  • Aches, pains, and headaches
  • Confusion, disorientation, and feelings of hostility
  • Gastrointestinal problems
  • Damage to the liver, kidneys, heart, brain, and immune system
  • Respiratory depression
  • Hormonal dysfunction

Causes of Painkiller Abuse

Many people who become addicted to painkillers came upon their use after being prescribed medication to help them manage pain. Because most painkillers are opioids, the risk of dependence and addiction are always present, and it doesn’t take much for somebody to get hooked. Similarly, abuse can also occur when somebody starts taking leftover pain medication that was prescribed to a friend or family member. Other risk factors include:

  • Environmental factors, such as growing up around drug use
  • Genetic factors, like having a relative who struggles with addiction
  • Stress
  • Peer pressure
  • Physiological factors, such as brain chemistry
  • Co-Occurring Disorders that Commonly Present with Painkiller Abuse

A co-occurring disorder, which is also referred to as a dual diagnosis, is when a person struggling with substance abuse or addiction also has mental health problems. The most common co-occurring disorders are mood and anxiety disorders, such as depression, anxiety, bipolar, obsessive-compulsive disorder, post-traumatic stress, and dysthymia. However, co-occurring disorders can also include thought disorders like schizophrenia and schizoaffective disorder, or even eating disorders like anorexia and bulimia.
The Link Between Opioid Painkillers and Heroin Use

Along with dependence, addiction, and the risk of overdose, another major problem that stems from painkiller abuse is the transition to street drugs like heroin. Many people who become addicted to painkillers throughout their prescribed course turn to heroin when the prescription runs out because the street drug is both cheaper and more accessible. As such, many heroin addicts began their substance abuse with a legitimate prescription for a medication meant to help them manage pain.

Signs of Addiction

Addiction has a number of symptoms and warning signs that individuals can look out for, including physical and behavioral signs. The common behavioral warnings include obsessive thinking about the drug, taking increasingly larger doses without being instructed by a medical professional, visiting multiple doctors to get prescriptions, finding illicit sources of the drug, and using painkillers for longer than what was prescribed.

In terms of physical signs of abuse and addiction, things to watch for include numbness, constricted pupils, nausea and vomiting, slurred speech, constipation, confusion, poor judgment, sedation, and respiratory depression.

Symptoms of Withdrawal and Detox

Detox happens when you stop taking a substance that your body has become addicted to, and the withdrawal symptoms that result are often described as being similar to a bad flu. This includes sweating, nausea, vomiting, aches and pains, appetite loss, restlessness, insomnia, diarrhea, irritability, and more. The symptoms of withdrawal will generally appear within a few hours to two days of starting detox, and will typically last one to two weeks.Actual symptoms of withdrawal can vary greatly between different painkillers.

Painkiller Overdose Symptoms and Dangers

Painkillers can be dangerous drugs that can easily cause an overdose if you aren’t careful, so it’s important that you be able to identify an overdose when you see one. The three major symptoms to look for are constricted pupils, slowed breathing, and loss of consciousness. There are also other symptoms that may present during an overdose, including clammy skin, low blood pressure, weak pulse, drowsiness, hallucinations, and nausea or vomiting. A person who has overdosed is also at risk of slipping into a coma or death.

Read Next

Contact Futures today to speak with a specialist and start your recovery.
(866) 351-7588 or Contact Us